Alert archive / Kansas / Winter Storm Warnings in 2019

Winter Storm Warning 5, NWS Topeka, KS

December 15, 20199 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Dec 15, 2019, 10:24 AM CST for 9 counties in Kansas. It was in force for 9 hr. 46 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2019, 10:24 AM CST (16:24 UTC)
Expired
Dec 15, 2019, 7:32 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 13 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 10:30 AM CSTSNOW 51 Se Auburn, KS
Dec 15, 10:33 AM CSTSNOW 33 Sw Topeka, KS
Dec 15, 11:00 AM CSTSNOW 3Saint George, KS
Dec 15, 11:20 AM CSTSNOW 3.54 Sw Tecumseh, KSMEASURED AT A BLOCK EAST OF LAKE SHAWNEE.
Dec 15, 11:30 AM CSTSNOW 2.5Mclouth, KS
Dec 15, 11:30 AM CSTSNOW 55 N Grandview Plaza, KSALMOST 5 INCHES MEASURED AT FORT RILEY.
Dec 15, 11:30 AM CSTSNOW 5.51 Nw Manhattan, KSESTIMATED 5-6 INCHES SO FAR NEAR K-STATE.
Dec 15, 11:45 AM CSTSNOW 3.51 Wsw Topeka, KS
Dec 15, 11:45 AM CSTSNOW 41 Se Enterprise, KS
Dec 15, 11:50 AM CSTSNOW 25 Sse Ozawkie, KSJUST OVER 2 INCHES MEASURED AT LAKESIDE VILLAGE.
Dec 15, 12:00 PM CSTSNOW 5.51 Wsw Wamego, KS
Dec 15, 12:25 PM CSTSNOW 6Auburn, KS
Dec 15, 1:45 PM CSTSNOW 3.45 Wnw Mayetta, KS
Dec 15, 2:00 PM CSTSNOW 3.41 Wnw Mayetta, KS
Dec 15, 2:10 PM CSTSNOW 5.5Saint George, KS
Dec 15, 2:15 PM CSTSNOW 7.8Riley, KS
Dec 15, 2:29 PM CSTSNOW 3.22 Sw Topeka, KS
Dec 15, 2:35 PM CSTSNOW 3.5Chapman, KS
Dec 15, 2:35 PM CSTSNOW 3.83 Ene Topeka, KSLATEST SNOW DEPTH. LIGHT SNOW CONTINUES TO FALL.
Dec 15, 3:00 PM CSTSNOW 6.55 Sse Milford, KS
Dec 15, 3:07 PM CSTSNOW 7Alma, KS
Dec 15, 3:09 PM CSTSNOW 4.8Hoyt, KS
Dec 15, 3:16 PM CSTHEAVY SNOW 8.8Wamego, KS
Dec 15, 3:24 PM CSTSNOW 9Junction City, KS
Dec 15, 3:28 PM CSTSNOW 7.53 Ene Saint George, KS
Dec 15, 3:29 PM CSTSNOW 7Enterprise, KS
Dec 15, 3:30 PM CSTSNOW 89 Sw Wakefield, KS
Dec 15, 3:40 PM CSTSNOW 5.52 W Olsburg, KS
Dec 15, 3:47 PM CSTHEAVY SNOW 9Talmage, KS
Dec 15, 4:00 PM CSTHEAVY SNOW 63 E Talmage, KS
Dec 15, 4:15 PM CSTHEAVY SNOW 7.53 Sse Belvue, KS
Dec 15, 4:17 PM CSTHEAVY SNOW 11.59 Nw Volland, KS
Dec 15, 4:20 PM CSTSNOW 5.83 Wnw Denison, KS
Dec 15, 4:20 PM CSTHEAVY SNOW 6.22 Wnw Denison, KS
Dec 15, 4:34 PM CSTSNOW 4.43 Ene Topeka, KSSO FAR THE MEASURED SNOW ON THE GROUND.
Dec 15, 4:39 PM CSTSNOW 5.8Keats, KS
Dec 15, 4:40 PM CSTHEAVY SNOW 64 Nne Ogden, KS
Dec 15, 5:00 PM CSTSNOW 6.6Auburn, KS
Dec 15, 5:10 PM CSTSNOW 4.74 Nne Berryton, KS
Dec 15, 5:39 PM CSTSNOW 75 Sse Milford, KS
Dec 15, 5:51 PM CSTHEAVY SNOW 9.56 Sse Saint George, KSAVERAGE OF SEVERAL SNOW MEASUREMENTS ON HARD SURFACES.
Dec 15, 5:56 PM CSTSNOW 4.22 Sw Topeka, KSAT 21ST ST. AND WASHBURN AVE.
Dec 15, 5:58 PM CSTSNOW 5Holton, KS
Dec 15, 6:00 PM CSTHEAVY SNOW 6Abilene, KS
Dec 15, 6:03 PM CSTHEAVY SNOW 94 Ssw Wamego, KS
Dec 15, 6:50 PM CSTSNOW 3.84 Sse Ozawkie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS43 KTOP 151624
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1024 AM CST Sun Dec 15 2019

KSZ022>024-026-035>039-160030-
/O.UPG.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/
/O.NEW.KTOP.WS.W.0005.191215T1624Z-191216T0600Z/
/O.NEW.KTOP.WW.Y.0023.191216T0600Z-191217T0000Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
1024 AM CST Sun Dec 15 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...For the Winter Storm Warning, moderate to heavy snow.
  Additional snow accumulations of 2 to 4 inches with storm total
  accumulations of 6 to 7 inches. PLEASE NOTE: This snow will fall
  in narrow bands and there may be substantial variations in snow
  depth over a short distance. Some areas may see more or less
  snow than forecast. For the Winter Weather Advisory on Monday, 
  light to moderate snow is expected with new snow accumulations 
  of up to two inches.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Ongoing snow will persist through the day and gradually
  lessen late this afternoon and evening. A second round of snow
  moves in Monday morning and lasts into Monday afternoon. The
  majority of the snow is forecast to fall today.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. Be
  prepared for rapid changes in visibility when driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008>012-020-021-034-160030-
/O.EXT.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Minneapolis, 
and Bennington
1024 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches
  with locally higher amounts.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...Snow continues through much of the day before subsiding
  this evening. There may be additional snow on Monday, but
  amounts will be light and generally under an inch.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ040-054>056-058-059-160030-
/O.CON.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
1024 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...

* WHAT...Predominantly snow is forecast, with freezing rain
  possibly mixing in along and south of the I-35 corridor. Total
  snow accumulations of 4 to 6 inches with locally higher amounts
  are possible. A light glaze of ice is also possible.

* WHERE...Portions of east central Kansas.

* WHEN...Ongoing snow will persist through the day and gradually
  lessen late this afternoon and evening. Freezing rain may
  briefly mix in during the afternoon along and south of the I-35
  corridor. A second round of snow moves in Monday morning and
  lasts into Monday afternoon. The majority of the snow is
  forecast to fall today.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KDS
2 follow-up statements
030 
WWUS43 KTOP 152100
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
300 PM CST Sun Dec 15 2019

KSZ008-020-152200-
/O.CAN.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/
Republic-Cloud-
Including the cities of Belleville and Concordia
300 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has come to an end across the area and no further impacts are
expected.

$$

KSZ022>024-026-035>039-160500-
/O.EXT.KTOP.WS.W.0005.000000T0000Z-191216T0300Z/
/O.EXT.KTOP.WW.Y.0023.191216T0900Z-191217T0000Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
300 PM CST Sun Dec 15 2019

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST
MONDAY...

* WHAT...For today, moderate to heavy snow. Additional snow 
  amounts of 2 to 3 inches are possible. Total snow accumulations 
  for today should range from 5 to 8 inches with locally higher 
  amounts. For Monday, expect light to moderate snow. Total snow 
  amounts of 1 to 2 inches are forecast with locally higher 
  amounts possible.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...Moderate to heavy snow ends this evening from west to
  east. There will be a break in the snow for portions of the
  overnight period. Snow redevelops from south to north before
  sunrise on Monday. Snow on Monday should persist into the 
  afternoon before ending from west to east in the early evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ009>012-021-034-160300-
/O.CON.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/
Washington-Marshall-Nemaha-Brown-Clay-Ottawa-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Minneapolis, and Bennington
300 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch
  with locally higher amounts in far northeast Kansas.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...Snow is gradually coming to an end from west to east and
  should cease later this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ040-054>056-058-059-160500-
/O.CON.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
300 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...

* WHAT...Predominantly snow is forecast, with freezing drizzle
  possibly mixing in along and south of the I-35 corridor.
  Additional snow amounts of 2 to 4 inches are forecast. A light 
  glaze of ice is also possible this afternoon.

* WHERE...Portions of east central Kansas.

* WHEN...Ongoing snow gradually lessens late this afternoon and
  evening. Freezing drizzle may briefly mix in during the
  afternoon along and south of the I-35 corridor. A second round
  of snow moves in early Monday morning and lasts into Monday
  afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KDS
050 
WWUS43 KTOP 160132
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
732 PM CST Sun Dec 15 2019

KSZ022>024-026-035>039-161000-
/O.CAN.KTOP.WS.W.0005.000000T0000Z-191216T0300Z/
/O.CON.KTOP.WW.Y.0023.191216T0900Z-191217T0000Z/
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, and Topeka
732 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM
CST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow amounts of 1 to 2 inches.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...From 3 AM to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ040-054>056-058-059-161000-
/O.CAN.KTOP.WW.Y.0022.000000T0000Z-191217T0000Z/
/O.EXB.KTOP.WW.Y.0023.191216T0600Z-191217T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
732 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of east central Kansas.

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ009>012-021-034-160245-
/O.CAN.KTOP.WW.Y.0022.000000T0000Z-191216T0300Z/
Washington-Marshall-Nemaha-Brown-Clay-Ottawa-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Clay Center, Minneapolis, and Bennington
732 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Snowfall has ended. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 9:49 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 15, 9:49 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
949 AM CST Sun Dec 15 2019

.UPDATE...
Issued at 945 AM CST Sun Dec 15 2019

Based on current trends and short-term forecast profiles, have
made several adjustments to the going forecast:

1. Have substantially backed off on the mention of freezing rain
north of the I-35 corridor for today and Monday. While forecast
soundings for this afternoon do show a transient loss of ice
within the DGZ, RAP/NAM profiles also steepen mid-level lapse
rates enough within this EML to induce either CSI or pure upright
instability. Thus, even though the soundings themselves might not
have explicitly resolved saturation through the DGZ, convection
through this regime should keep the precipitation type as snow.
South of I-35, the deeper EML may inhibit the realization of any
instability, thus have kept some mention of FZRA and ice
accumulations.

2. Removed the mention of freezing rain for tonight and Monday as
the blended solution guidance ProbIce fields seem skewed by the
differing ending/onset times of precipitation and not
representative of a freezing rain scenario. While there is a loss
of ice in the profiles this evening, it is also coincident with
when the precipitation abates.

3. With radar trends showing that CSI is being realized as banded
snow and with COOP reports of 3-4+ inches already coming in west
of Topeka, have increased snow ratios and QPF through this evening
to account for this forcing setup.

4. Fine tuned PoPs for this evening with a strong consensus in
the CAMs that there will be a distinct break in between the two
rounds of precip with strong subsidence setting in after 00-03Z.

These changes do increase the forecast snow amounts with a narrow
band of 6 inches in central and east-central KS through this
evening, but attm am not planning on any headline upgrades and
will continue the ongoing messaging. That being said, will play
this as more akin to a convective warning scenario and if a snow
band looks to be setting up over a particular area, may issue a
tactical Winter Storm Warning.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CST Sun Dec 15 2019

The short-term forecast for the next 24 to 36 hours will see the
passage of a winter weather system across the area.  Snow and ice
still the main hazards of concern with this system.

Currently, GOES imagery, as well as 00Z UA samplings, confirm the
transitioning of the quasi-zonal flow pattern to that of a more
low amplitude longer wave pattern which will affect the weather
over the next day and half or so. A notable embedded shortwave is
emerging from the central Rockies at this hour helping to enhance
a well developed band of snow and even some sleet over central KS
just beginning to move into the forecast area. As a result of this
minor adjustment in timing of the onset of precipitation, have
moved up the advisory start time to be in effect now and kept the
end time for 6pm on Monday. Further west of the area, the main
lobe of energy continues to dig into the northern California and
Nevada vicinity.

A very complex short-term forecast has become more evident with more
confidence in the short-term suite of guidance as the HRRR solutions
seem to be handling much of the current weather in both positioning
and intensity for the most part.  Have leveraged this thinking in
the short-term nowcast.  Overall, confidence is medium to high in
the synoptic solutions as well with the ECMWF winning out in the
variance battle as the other solutions have been trending more in
line with the original thinking from the ECMWF. The ECMWF has
also been leveraged in previous forecasts to a larger degree than
the GFS, NAM and Canadian thinking due to verification leading up
to this event. That being said, there is still some uncertainty in
my overall ice amounts due to dry slot positioning and loss of
lift as waves move through the area. Essentially, this forecast
doesn't feature major changes from the past two forecast cycles.
It appears two main waves will impact the area. The first wave is
evident and some areas of CSI/CI within the band working into
central and east central KS have prompted the increase of snow
totals overall south of the I-70 corridor. The overall southern
track of the impinging shortwave favors a little more warm theta-e
advection into the region and thus has allowed for more negative
EPV to overspread the area enhancing the broad area of isentropic
ascent for this morning into the early afternoon. Snow totals
probably push the higher end of the 3-6 inch range before this
first round of snow exits the area. It does appear the the DGZ
does maintain favorable saturation and lift for this to all be
snow.

The subsequent round of snow and potential for icing will likely come
into the overnight Sunday and into Monday morning as the main lobe
of mid to upper level energy translates through the area.  This
appears to also be the round that brings much of the freezing
rain/drizzle potential to mainly portions of east central KS.  The
culprit causing concern with this is still the dry slot aloft within
the southwest flow.  Additionally, low level temperature profiles
support mostly super-cooled water rather than ice nucleation.  All
snow will be supported further north heading toward the I-70
corridor.  Overall icing amounts probably stay below a quarter inch
which is still minor icing impacts.  Regardless, travel concerns
will be the main impact during this time along with snow already
impacting roadways.  Wind still isn't a main concern with this
system as the dynamics are overly impressive.  The snow enhancements
into Monday morning still hinge on the intensity of the mid level
frontogenetical response in the H7-H6 layers.  Various model progs
are still focusing this band from around St. Joe back through the
Manhattan vicinity.  This could be enough with residual moisture in
the atmosphere to squeeze out snowfall amounts of a few inches over
northern areas.  All told areas north of the I-70 corridor could see
around 2-4 inches with some locally higher amounts within the most
intense banding.

.LONG TERM...(Monday through Saturday)
Issued at 343 AM CST Sun Dec 15 2019

Much of the week ahead after this late weekend system moves through
looks to remain dry.  Longer wave ridging sets up over the area with
southerly flow developing.  This should help eat away the snowpack
by the end of the week.  A slow rise in temperatures initially give
way to near 50s by next weekend. Early indications suggest that an
area of weak low pressure develops and undergoes cyclogenesis over
the northern northern Plains and dives southeast within the
northwest flow passing to the east of the area. However, the
ECMWF -- the best verifying synoptic solutions with the recent
events -- doesn't develop this area of low pressure nearly as
intense or as rapidly as the other solutions. So, again much
uncertainly with the downstream impacts with any systems more than
a few days out at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 525 AM CST Sun Dec 15 2019

All terminals should remain solidly in MVFR to IFR categories for
the period. Snow continues for the first half of the period with
CIG/VIS reductions to LIFR at times throughout the day. Wind will
generally be light and only back slowly. There may be a period
tonight between waves of snowfall where CIG/VIS improves but not
expecting improvements above MVFR at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Monday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

UPDATE...Picha/Skow
SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Drake
Hazardous weather outlook, Dec 15, 3:48 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 AM CST Sun Dec 15 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-161000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 AM CST Sun Dec 15 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory is in effect today and tonight across
the entire area for a wintry mix of precipitation. Please
reference this product for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Winter Weather Advisory is in effect through much of the day on
Monday across the entire area for a wintry mix of precipitation.
Please reference this product for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Dec 15, 9:40 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 AM CST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NNW ADA               39.22N 97.91W
12/15/2019  M2.0 INCH        OTTAWA             KS   COCORAHS

            COCORAHS STATION KS-OT-2 BARNARD 7.5 ENE.

0700 AM     SNOW             3 NNE BURLINGAME        38.80N 95.81W
12/15/2019  M2.0 INCH        OSAGE              KS   COCORAHS

            COCORAHS STATION KS-OS-19 BURLINGAME 3.5
            NNE.

0700 AM     SNOW             2 WSW JUNCTION CITY     39.02N 96.86W
12/15/2019  M2.0 INCH        GEARY              KS   COCORAHS

            COCORAHS STATION KS-GE-1 JUNCTION CITY 1.1
            SW.

0800 AM     SNOW             5 ENE PRINCETON         38.52N 95.19W
12/15/2019  M2.0 INCH        FRANKLIN           KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION KPRK1 PRINCETON 5 NE.

0800 AM     SNOW             2 NNW CENTROPOLIS       38.75N 95.37W
12/15/2019  M2.0 INCH        DOUGLAS            KS   COCORAHS

            COCORAHS STATION KS-DG-63 BALDWIN CITY 10.1
            WSW.

0600 AM     SNOW             3 ESE HOPE              38.67N 97.03W
12/15/2019  M2.0 INCH        DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-41 HERINGTON 4.5 W.

0700 AM     SNOW             WILSEY                  38.63N 96.67W
12/15/2019  M2.5 INCH        MORRIS             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION WILK1 WILSEY.

0800 AM     SNOW             1 SW HERINGTON          38.67N 96.95W
12/15/2019  M2.5 INCH        DICKINSON          KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERK1 0.6 SW
            HERINGTON.

0700 AM     SNOW             MINNEAPOLIS             39.12N 97.70W
12/15/2019  M2.6 INCH        OTTAWA             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION MNPK1 MINNEAPOLIS.

0700 AM     SNOW             5 ESE EMPORIA           38.38N 96.10W
12/15/2019  M2.7 INCH        LYON               KS   COCORAHS

            COCORAHS STATION KS-LY-5 EMPORIA 5.6 ESE.

0700 AM     SNOW             3 E HERINGTON           38.67N 96.89W
12/15/2019  M3.0 INCH        MORRIS             KS   COCORAHS

            COCORAHS STATION KS-MR-5 HERINGTON 2.8 ESE.

0700 AM     SNOW             WHITE CITY              38.80N 96.73W
12/15/2019  M3.0 INCH        MORRIS             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTCK1 WHITE CITY.

0700 AM     SNOW             HOPE                    38.69N 97.08W
12/15/2019  M4.0 INCH        DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-19 HOPE 0.3 S.

&&
Local storm report, Dec 15, 9:42 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 AM CST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     SNOW             3 SSW AUBURN            38.86N 95.83W
12/15/2019  M3.0 INCH        OSAGE              KS   TRAINED SPOTTER

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:24 AM CSTWinter Weather AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more32 hr

Nearby

Winter Storm Warnings in Kansas, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.